Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 9, 2003, 11:20 PM CDT for Bureau County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 11:20 PM CDT (04:20 UTC)
- Expired
- May 9, 2003, 11:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Bureau County, IL
The radar
The Quad Cities radar (KDVN), 71 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
764 WUUS53 KDVN 100420 SVRDVN ILC011-100445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1120 PM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUREAU COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 1145 PM CDT * AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES SOUTHWEST OF THOMAS...OR 13 MILES NORTH OF KEWANEE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... NEW BEDFORD BY 1125 PM CDT. NORMANDY BY 1135 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING FOR NORTHWESTERN ILLINOIS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING FOR NORTHEAST MISSOURI. LAT...LON 4158 8987 4140 8986 4143 8953 4158 8953 $$ SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:10 PM CDT, 8 hours 10 minutes earlier.
Area forecast discussion, May 9, 3:10 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 PM CDT FRI MAY 9 2003 MAY HAVE TO GET THROUGH ANOTHER ROUND OF CONVECTION AFFECTING PORTIONS OF THE CWA TONIGHT...BEFORE POTENTIALLY SIGNIFICANT SEVERE WX EVENT UNFOLDS FOR SAT AFTERNOON. LATEST SFC AND MSAS ANALYSIS INDICATING OCCLUDED FRONT SWEEPING HIGHER DEWPOINT AIR(UPPER 60S/70) EASTWARD ACRS NORTHEAST AND EAST CENTRAL IL...BUT SAME PARAMETERS POOLING ACRS CENTRAL MO ATTM ALONG TRAILING COLD FRONT. LATER TONIGHT PROJECTED SOUTH-SOUTHWEST H85 JET OF AT LEAST 25 KTS TO IMPINGE ON SLIGHTLY ELEVATED THTA-E GRADIENT OVER MO THIS EVENING...AND WITH APPROACHING INTERMEDIATE WAVE ALOFT IN SOUTHWEST FLOW...EXPECT PRODUCTION OF NEXT ROUND OF CONVECTION JUST TO THE SOUTH OF THE AREA OF CONCERN. BUT H85 FEED AND NORTHWARD RETREATING H85 BAROCLINICITY MAY ALLOW CONVECTION TO BLEED ACRS THE FAR SOUTHERN TO SOUTHEAST QUARTER OF THE CWA AS EVENING PROGRESSES. CURRENT INDICATIONS SUGGEST LARGE HAIL AND EVEN SOME WINDS OF THE 60 TO 70 MPH VARIETY ACRS THE FAR SOUTHEAST MAY BE POSSIBLE IF STRONGER CONVECTION MAKES IT INTO LOCAL CWA. LOCALLY HEAVY RAIN ALSO A POSSIBILITY...BUT FEEL THREAT NOT WIDESPREAD ENOUGH TO WARRANT FLOOD WATCH AT THIS TIME...MAY ONLY CLIP FAR SOUTHEAST FRINGE OF THE CWA. MAIN SHOW COMES WHEN NOW WELL ADVERTISED UPPER LOW...NOW SEEN SPIRALING OVER THE GRT BSN...ROLLS OUT IN A NEGATIVELY TILTED FASHION WHICH WILL EVENTUALLY CUT-OFF SAT NIGHT OVER THE UPPER MS RVR VALLEY. LATEST SHORT RANGE MODEL ENSEMBLE SUGGESTS SFC LOW ASSOCIATED WITH THIS FEATURE STILL TO GENERALLY STRENGTHEN OVER KS SAT MORNING...AND PULL RIGHT UP THE MS RVR AND THE CENTRAL DVN CWA... BOMBING AS IT PROPAGATES NORTHWARD. NGM SCARIEST(FOR US) WITH DEEPEST AND FURTHER WEST SFC LOW PUSHING ACRS CENTRAL IA...WHILE GFS AND UKMET FURTHEST EAST WITH LOW MOVING UP JUST EAST OF THE RIVER... POSING MORE OF A TORNADIC THREAT FOR CENTRAL AND NORTHEAST IL. STRENGTH OF UPPER SYSTEM SUGGESTS LOW WILL PROBABLY BE PULLED BACK UP FURTHER WEST...ALONG AND JUST WEST OF THE MS RVR...MUCH LIKE ETA/META MODEL INDICATES. OVERNIGHT CONVECTION AND DEBRIS FROM MO ACTIVITY LINGERING OVER THE CWA SAT MORNING MAY BE A CONCERN FOR ITS TEMPERING AFFECT OF DE-STABILIZATION...BUT WILL BANK ON EXPECTED DYNAMIC EXTENT OF SYNOPTIC SCALE SYSTEM TO QUICKLY OVERCOME THIS AND PRODUCE SIGNIFICANT SEVERE WX EVENT OVER AT LEAST THE SOUTHEAST 2/3S OF THE DVN CWA SAT AFTERNOON AND EVENING. IF PROJECTED ETA/META PARAMETERS OF CAPES APPROACHING 4K J/KG AND HELICITIES OF AT LEAST 400 M2/S2 GET CLOSE TO VERIFYING ACRS THE SOUTHEAST...AGAIN EXPECT TORNADIC OUTBREAK AND CRAZY SIZE HAIL. SEE NICHOLS BLEP TECHNIQUE DERIVED HAZARDOUS WEATHER OUTLOOK WITH ALL THE DETAILS...ALREADY ISSUED THIS AFTERNOON. BLEP TECHNIQUE SUGGESTS IF AREAS ALONG AND SOUTH OF ROUTE 34 CORRIDOR(WARM SECTOR IN VIEW OF TRIPLE POINT)REACH 82 F OVER A SFC DPT OF 70 DEGREES...STRAIGHT LINE WIND POTENTIAL WILL REACH 60 KTS... AND ROTATIONAL UPDRAFT VELOCITY OF 139 KTS. THIS WOULD SUGGEST TORNADIC STRENGTH OF UP TO A LOW END F3. IF SFC WIND INFLOW INTO THE SUPERCELL CAN CLIMB 5 TO 7 KTS HIGHER THAN THAT USED TO CALCULATE THE ABOVE VALUES...F4 STRENGTH TORNADOES WILL BE POSSIBLE. EXPECT EXPLOSIVE SUPERCELLULAR DEVELOPMENT ACRS FAR NORTHEAST MO SAT AFTERNOON...WITH CELLS MOVING NORTHEAST INTO THE SOUTHERN CWA. OTHER SUPERCELLS MAY FORM RIGHT OVER THE LOCAL CWA(FAR SOUTHEAST IA/NORTHEAST MO/WEST CENTRAL IL) BY MID AFTERNOON. AGAIN SEE THE HWO FOR TIMING DETAILS. AS SFC SYSTEM CONTINUES TO BOMB OVER WI ON SUNDAY...EXPECT ENOUGH OF A PRESSURE GRADIENT TO INDUCE POSSIBLE ADVISORY TYPE WESTERLY WINDS...WITH TEMPS NOT RECOVERING OUT OF THE 50S IN STRONG WRAP AROUND. LONGER RANGE(MON-FRI)...WILL SIDE WITH LATEST ECMWF AND UKMET FOR EXTENDED PERIOD. CUT OFF UPPER SYSTEM PULLS AWAY EAST OF THE AREA MONDAY...BUT STILL CLOSE ENOUGH FOR LINGERING COLD POOL TO TREND TOWARD UNDERCUTTING LATEST MEX HIGHS FOR MONDAY. THE MIDWEST THEN BECOMES UNDER THE INFLUENCE OF UPPER AND SFC RIDGING FOR DRY BUT SLOWLY MODERATING TEMPERATURE TREND THROUGH WED. PREVALENT(THIS SPRING) EAST-NORTHEAST SFC FLOW/LAKE EFFECT TO KEEP TEMPS ON COOLER SIDE THROUGH WED...GENERALLY 60S. MRF DROPS DISTURBANCE IN ON WEST-NORTHWEST FLOW FOR PRECIP CHANCE LATE WED INTO THU...WHILE UKMET AND EURO SLOWER AND MUCH FURTHER SOUTHWEST WITH A SOUTHERN STREAM CUT OFF PUSHING TOWARD THE SOUTHERN PLAINS BY THU. WILL PLAY MRF ODD MODEL OUT AND KEEP CWA DRY UNTIL THU NIGHT AND FRI WHEN AT LEAST SOUTH HALF OF CWA MAY GET CLIPPED BY OVERRUNNING RAIN OFF THIS SOUTHERN STREAM SYSTEM. DVN... IA...NONE. IL...NONE. MO...NONE. 12
Hazardous weather outlook, May 9, 1:45 PM CDT, 9 hours 35 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT FRI MAY 9 2003 ...POTENTIALLY DANGEROUS WEATHER SITUATION SATURDAY AND SATURDAY EVENING...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER EXPECTED WITH THREATS OF LARGE HAIL...DAMAGING WINDS AND TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT A WEAK FRONTAL ZONE WILL HOVER ACROSS EXTREME SOUTHEAST IOWA... NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LATE TODAY. A LINE OF THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. THESE STORMS WILL PRODUCE HEAVY RAINS...LOCALLY HEAVY UP TO 2 INCHES. A FEW STORMS WILL BECOME SEVERE AND PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF-BALLS... AND STRONG AND DAMAGING WINDS OF 60 TO 70 MPH. THESE STORMS SHOULD STAY SOUTH OF A PRINCETON TO MONMOUTH TO MEMPHIS LINE. THE RISK OF TORNADOES TONIGHT WILL BE MINIMAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS EXPECTED SATURDAY AND SATURDAY NIGHT. A NEAR RECORD STRENGTH LOW PRESSURE SYSTEM WILL DEEPEN AS IT LIFTS FROM THE SOUTHERN PLAINS THROUGH THE MISSISSIPPI VALLEY LATE SATURDAY. LATEST TRENDS CONTINUE TO SUGGEST THE MAIN LOW WILL MOVE FROM NORTHWEST MISSOURI THROUGH SOUTHEAST IOWA INTO NORTHWEST ILLINOIS BY SATURDAY EVENING...ROUGHLY ALONG OR NEAR A LINE FROM LAMONI IOWA...TO NEAR THE QUAD CITIES...TO FREEPORT ILLINOIS. THE AIRMASS ALONG AND AHEAD OF THE LOW WILL BECOME VERY UNSTABLE... AND SUPPORTIVE OF EXTREMELY LARGE HAIL UP TO THE SIZE OF BASEBALLS... VERY DAMAGING WINDS IN EXCESS OF 70 MPH AND POTENTIALLY TORNADOES. AT THIS TIME...IT APPEARS THE GREATEST RISK FOR TORNADOES WILL BE ROUGHLY SOUTH OF A LINE FROM FAIRFIELD TO THE QUAD CITIES TO PRINCETON ILLINOIS. THE MOST REASONABLE SCENARIO IS FOR ROTATING THUNDERSTORMS...CALLED SUPERCELLS TO DEVELOP BY MID AFTERNOON IN NORTHERN MISSOURI AND MOVE INTO SOUTHEASTERN IOWA AND WEST CENTRAL ILLINOIS BY LATE AFTERNOON. THE STRENGTH AND CHANGE IN DIRECTION OF THE EXPECTED LOW LEVEL WINDS...COUPLED WITH VERY MOIST AND UNSTABLE AIR NEAR THE GROUND WILL CREATE AN ENVIRONMENT CONDUCIVE FOR TORNADOES TO DEVELOP. IF SURFACE TEMPERATURES REACH WELL INTO THE 80S AHEAD OF THE STORMS AS IS EXPECTED...THE POTENTIAL WILL EXIST FOR SEVERAL TORNADOES... WITH POSSIBLY ONE OR TWO STRONG TORNADOES OF F3 ON THE FUJITA SCALE...OR WINDS IN EXCESS OF 150 MPH. THE STRENGTH OF THIS SYSTEM ALSO WILL CREATE AN ENVIRONMENT WHERE A MODEST INCREASE IN LOW LEVEL WINDS INTO THE STORMS...ABOVE WHAT IS CURRENTLY PROJECTED...WOULD PRODUCE A VIOLENT TORNADO OF F4 ON THE FUJITA SCALE...OR WINDS UP TO 220 MPH. LOCATIONS NORTH OF THE PRINCETON TO FAIRFIELD AXIS WILL BE AT RISK FOR LARGE HAIL UP TO THE SIZE OF GOLF-BALLS WITH AN ISOLATED TORNADO OR TWO. THIS FRONTAL SYSTEM IS THE SAME ONE RESPONSIBLE FOR MUCH OF THE SEVERE WEATHER IN RECENT DAYS FROM THE SOUTHERN PLAINS INTO THE SOUTHEASTERN STATES. RESIDENTS OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS CONCERNING THE POTENTIALLY DANGEROUS WEATHER SITUATION FOR SATURDAY AND SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND OVERNIGHT...MAINLY SOUTH OF A LINE FROM STERLING ROCK FALLS...TO THE QUAD CITIES...TO WASHINGTON. SPOTTER ACTIVATION WILL BE NEEDED OVER MUCH OF THE AREA SATURDAY AFTERNOON AND EARLY EVENING. LOCATIONS SOUTH OF A PRINCETON TO QUAD CITIES TO FAIRFIELD LINE SHOULD PREPARE FOR ONE OF THE STRONGEST AND MOST WIDESPREAD SEVERE WEATHER EVENTS THAT HAS OCCURRED OVER THE PAST 10 YEARS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn NICHOLS
In the hours before
Local storm report, May 9, 11:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1108 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM WAYLAND MO .88 INCH HAIL
05/09/03 CLARK REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:05 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 40 min |
| May 10, 6:37 PM CDT | Tornado Warning | DVN | Hancock | 23 min |
| May 10, 6:59 PM CDT | Tornado Warning | DVN | Hancock | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.